Illinois, 2023

Hail and Damaging Winds in Illinois, April 5, 2023

April 5, 2023 · NWS ILX · 4 events in 3 counties and zones

A line of storms developed along a cold front that swept from west to east across Illinois during the morning hours of April 5th, 2023. The storms produced isolated wind damage in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of storms developed along a cold front that swept from west to east across Illinois during the morning hours of April 5th, 2023. The storms produced isolated wind damage in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 2:55 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 5, 2:55 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
355 AM CDT Wed Apr 5 2023

.SYNOPSIS...
Issued at 300 AM CDT Wed Apr 5 2023

Showers and thunderstorms will push into central IL during this
morning and linger in eastern IL early this afternoon. There is a
chance of severe storms east of the IL river this morning, with a
greater chance of severe weather in eastern IL into early
afternoon. A wind advisory is in effect for portions of central
and eastern IL through mid afternoon. Morning highs in the low to
mid 70s, will fall behind a cold front this afternoon, reaching into
the 50s by sunset. Dry and much cooler conditions are expected
tonight through Thursday night with breezy conditions into
Thursday. Lows overnight will range from the lower 30s over the IL
river valley, and around 40 in southeast IL. Highs Thursday will
be in the low to mid 50s.

&&

.SHORT TERM...(Today through Thursday)
ISSUED AT 330 AM CDT Wed Apr 5 2023

The wind advisory mainly east of the IL goes through 4 pm today.
South winds 20-30 mph and gusts 40-45 mph this morning and a few
gusts 45-50 mph possible per HREF mean wind gust forecast. Winds
to veer west and gradually subside west of I-55 later this morning
and over eastern IL during mid/late morning. So envision the wind
advisory will be cancelled a few hours early, especially over
western portions. Gradient winds will be strong today but do not
appear as strong as the last storm system last Fri/Saturday.

Radar mosaic shows a strong to potentially severe band of
thunderstorms just west of IL with another cluster of strong to
severe storms in southeast IL lifting ne toward southern IL.
Severe risk continues across CWA through 12Z/7 am, while SPC day1
outlook after 12Z/7 am continues enhanced risk of severe storms
in eastern IL this morning and early afternoon from highway 51
east while slight risk of severe is as far west as the IL river.
Some convection to lift into southeast IL early morning as could
be a few severe cells with this activity. But main action will be
from a squall line racing eastward across IL during this morning
and exiting east of the Wabash river by 21Z/4 pm. SPC day1 has 30%
risk of damaging winds and large hail in eastern IL today, with a
10% probability of 2 inch or larger diameter hail. They also have
10% risk of tornadoes in eastern IL with 10% probability of EF2 or
stronger tornados east of Decatur.

Unseasonably mild temps currently in the low to mid 70s, except
68F at Galesburg with strong southerly winds. Morning highs in
the 70s ahead of the cold front, then temps falling into the 50s
by sunset as winds turn westerly behind the front and bringing in
much cooler air. High pressure ridge to build into the MO valley
tonight and build into IL during Thursday. Clouds to start
decreasing over eastern CWA during this afternoon with more
decreasing clouds over rest of central IL during tonight. More
clouds will linger in southeast IL though into Thu. Lows overnight
in the lower 30s over over IL river valley and around 40F in
southeast IL. Cooler than normal highs Thu in the low to mid 50s.

&&

.LONG TERM...(Thursday night through Tuesday)
ISSUED AT 310 AM CDT Wed Apr 5 2023

High pressure over IL Thu night will bring frosty conditions
overnight Thu night into early Fri morning as temps cool into the
low to mid 30s, with upper 30s far southeast IL by Lawrenceville.
The growing season is starting to begin over our southern counties
and if frost occurs, may cause some damage to outside vegetation.

Quasi zonal flow Friday and Saturday with dry conditions expected
as southern stream system stays well south of IL. High pressure
shifts east of IL on Fri with temps a bit milder on Fri in the
lower 60s. Another cool night Fri night in the mid to upper 30s.
Highs Sat in the low to mid 60s. Dry conditions continue on Easter
Sunday with milder highs in the upper 60s/lower 70s.

Models are trending weaker with a northern stream short wave/trof
tracking se into IL Sunday night and Monday and rain chances look
quite low as gulf moisture is cut off and lift is weak. Temps on
Monday continue to warm into the low to mid 70s with upper level
ridging moving into the area. Even warmer upper 70s/lower 80s
Tue/Wed as stronger upper level ridge moves in with deepening
upper level trof along the west coast. CPC 8-14 day outlook for
Apr 12-18 has 80-90% chance of above normal temperatures over IL
while near or below normal precipitation amounts especially in
southeast IL.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Apr 4 2023

Main aviation forecast challenges will be strong winds and timing
of convection late tonight into Wednesday morning. Broken line of
storms continues to slowly shift eastward across Iowa/Missouri
late this evening and will eventually spill into the Illinois
River Valley after 09z/4am. Based on consistent signal from the
HRRR, have added a TEMPO group for thunder at KPIA between 10z
and 12z...and further east to KDEC/KCMI between 12z and 15z. Once
the line of storms depart, dry conditions are expected for the
remainder of the 06z TAF period. Winds will initially be southerly
with gusts 25-35 kts tonight...with even higher gusts in excess
of 40 kts at KDEC/KCMI. Once a cold front passes, winds will veer
to westerly at KPIA by 16z...then further east to KCMI by around
21z. Winds will remain strong/gusty for the rest of the day, then
decrease to 10 kts or less by mid to late evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT this afternoon for ILZ038-040>057-
061>063-066>068-071>073.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, Apr 5, 3:25 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
425 AM CDT Wed Apr 5 2023

ILZ027>031-036-037-061100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-
425 AM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible through mid morning,
with damaging winds the main threat, though large hail and isolated
tornadoes also risks. Cloud to ground lightning will also be a
hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 10 AM this morning.

ILZ038-040>053-061100-
McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-
425 AM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this morning, with
damaging winds, large hail and isolated tornadoes possible. Strong to
potentially severe thunderstorms could linger in east central IL
early this afternoon. Cloud to ground lightning will also be a
hazard. In addition to thunderstorms, strong southerly winds will
gust 40 to 50 mph this morning, and turn westerly this afternoon.

Minor flooding will continue along the lower IL river from Havana
downstream to Beardstown through at least the middle of next week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning.

ILZ054>057-061>063-066>068-071>073-061100-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
425 AM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Some strong to potentially severe thunderstorms are expected this
morning into early afternoon. Damaging winds, very large hail and
tornadoes are possible. Cloud to ground lightning will also be a
hazard. In addition to thunderstorms, strong southerly winds will
gust 40 to 50 mph this morning and turn westerly this afternoon.

Minor flooding will continue along the Wabash river upstream of
Vincennes into this Easter weekend.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from this morning into early
afternoon.

07

In the hours before

Special weather statement, Apr 5, 3:37 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
437 AM CDT Wed Apr 5 2023

ILZ027-051000-
Knox-
437 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of Knox County through
500 AM CDT...

At 437 AM CDT, Doppler radar was tracking a strong thunderstorm over
Monmouth, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galesburg around 455 AM CDT.

Other locations in the path of this storm include Wataga, Oneida,
Altona and Rio.

This includes Interstate 74 between mile markers 34 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Illinois.

&&

LAT...LON 4115 9013 4084 8999 4075 9044 4115 9044
TIME...MOT...LOC 0937Z 240DEG 49KT 4090 9065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Auten
Special weather statement, Apr 5, 5:13 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
613 AM CDT Wed Apr 5 2023

ILZ048-050-051-051145-
Sangamon-Morgan-Menard-
613 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of southwestern Menard,
western Sangamon, southeastern Cass and eastern Morgan Counties
through 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tallula to 6 miles southwest of Franklin.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pleasant Plains and Tallula around 620 AM CDT.
  Athens around 625 AM CDT.

Other locations in the path of these storms include New Berlin,
Loami, Auburn, Williamsville, Springfield and Chatham.

This includes the following highways...
 Interstate 55 near mile marker 92, and between mile markers 103 and
105.
 Interstate 72 between mile markers 73 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central and west central Illinois.

&&

LAT...LON 3987 9006 3988 8999 3995 8999 3996 8957
      3952 8971 3952 9021
TIME...MOT...LOC 1112Z 244DEG 40KT 3993 8995 3956 9013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 92 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Champaign

When
April 5, 5:22 AM CST to 5:27 AM CST
Where
Champaign County, 0.58 mi NW of Champaign
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.126, -88.258

Hail, Tazewell

When
April 5, 5:30 AM CST to 5:35 AM CST
Where
Tazewell County, 4 mi NNW of Hopedale
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.474, -89.449

Thunderstorm Wind, McLean

When
April 5, 5:54 AM CST to 5:59 AM CST
Where
McLean County, 1.58 mi W of Yuton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -89.100

A street sign was bent 90 degrees and a tree was blown down at a nearby house.

Thunderstorm Wind, McLean

When
April 5, 5:54 AM CST to 5:59 AM CST
Where
McLean County, 1.08 mi E of Twin Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.502, -89.060

A power line from a stoplight was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086545, 1086544, 1086542, 1086543.